Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 251, NWS Pueblo, CO

September 19, 2019Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 19, 2019, 3:22 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2019, 3:22 PM MDT (21:22 UTC)
Expired
Sep 19, 2019, 3:45 PM MDT
In force
23 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kiowa County, CO, Prowers County, CO

The radar

The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

829 
WUUS55 KPUB 192122
SVRPUB
COC061-099-192145-
/O.NEW.KPUB.SV.W.0251.190919T2122Z-190919T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
322 PM MDT Thu Sep 19 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  North central Prowers County in southeastern Colorado...
  Southeastern Kiowa County in southeastern Colorado...

* Until 345 PM MDT.

* At 321 PM MDT, a severe thunderstorm was located 8 miles north of
  Bristol, or 20 miles northwest of Coolidge, moving northeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hartman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3810 10225 3819 10244 3846 10226 3837 10205
      3827 10204
TIME...MOT...LOC 2121Z 211DEG 24KT 3824 10228 

HAIL...1.00IN
WIND...60MPH
 
$$

KTS
2 follow-up statements
083 
WWUS55 KPUB 192134
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
334 PM MDT Thu Sep 19 2019

COC061-099-192145-
/O.CON.KPUB.SV.W.0251.000000T0000Z-190919T2145Z/
Prowers CO-Kiowa CO-
334 PM MDT Thu Sep 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTH CENTRAL PROWERS AND SOUTHEASTERN KIOWA COUNTIES...

At 334 PM MDT, a severe thunderstorm was located 8 miles north of
Hartman, or 19 miles northwest of Coolidge, moving northeast at 15
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Prowers and southeastern Kiowa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3813 10226 3819 10238 3845 10224 3837 10205
      3827 10204
TIME...MOT...LOC 2134Z 216DEG 14KT 3824 10225 

HAIL...1.00IN
WIND...60MPH
 
$$

KTS
577 
WWUS55 KPUB 192144
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
344 PM MDT Thu Sep 19 2019

COC061-099-192152-
/O.EXP.KPUB.SV.W.0251.000000T0000Z-190919T2145Z/
Prowers CO-Kiowa CO-
344 PM MDT Thu Sep 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PROWERS AND
SOUTHEASTERN KIOWA COUNTIES WILL EXPIRE AT 345 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3813 10226 3819 10238 3845 10224 3837 10205
      3827 10204
TIME...MOT...LOC 2142Z 211DEG 24KT 3828 10222 

$$

KTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 11:54 AM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Sep 19, 11:54 AM MDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1154 AM MDT Thu Sep 19 2019

.SHORT TERM...(Today and tonight)
Issued at 355 AM MDT Thu Sep 19 2019

SW flow continues to slowly strengthen across CO today and tonight
as western U.S. upper trough moves eastward through the Great Basin.
Mid levels gradually moisten through the day under persistent s-sw
flow, leading to sct thunderstorms over most of the higher terrain
by late afternoon. Surface dewpoints start out rather dry (mainly
30s) across the area before slowly increasing overnight, so initial
mountain convection may end up producing more wind than rain, before
wetter showers/storms develop this evening. On the plains, areas
near the KS border will see fairly deep instability develop 20z-21z,
with CAPE in the 1k-2k J/KG range roughly east of an Eads/Las
Animas/Kim line. While 0-6km shear isn't particularly large (20-30
kts), instability should be sufficient for a few low end severe
storms, with HRRR developing several discrete cells around 21z. I-25
corridor may miss out on most activity, with only some isolated weak
storms spilling off the eastern mountains late in the afternoon.
Winds area-wide will strengthen, with gusts 20-30 kts widespread
from late morning into early evening, though humidity will remain
above critical fire weather thresholds, so no highlights needed. Max
temps will again run well above average, especially over the eastern
plains with low to mid 90s across the lower Arkansas Valley.

Tonight, last few runs of the NAM have been fairly aggressive
developing a large area of precip along the Continental Divide in
the evening, then allowing nrn edge of ern NM MCS to push into the
sern plains after midnight. Other models, including GFS and ECMWF
not nearly as wet, keeping bulk of overnight precip in ern NM and
the TX Panhandle. Forecast shades toward the drier solutions, though
still enough risk for storms to keep low pops over much of the
region into early Fri morning.

.LONG TERM...(Friday through Wednesday)
Issued at 355 AM MDT Thu Sep 19 2019

Friday...

On Friday, the previously discussed upper trough lifts northeast
across northern Colorado and into the northern US plains, and dry
air filters in behind it, quickly dropping TPW over the high
terrain. Associated showers and thunderstorms will linger over the
mountains Friday morning, mostly dissipating by Friday afternoon.
A surface lee trough will remain over eastern Colorado with an
associated dry line and moist southeasterly flow on its eastern
periphery near the CO/KS border. An axis of moderate CAPE will
develop on the eastern side of the lee trough within moderate deep
layer shear under the mid level jet. Depending on the position of
the dy line, a strong to low-end severe storm could develop over
the far eastern Colorado plains Thursday afternoon and early
evening. Ongoing early-day storms could negatively impact
convective potential over the plains. The I-25 corridor and high
terrain should be dry Friday afternoon and evening as dry air
increases from the west.

Temperatures on Friday will near 90 across much of the eastern
plains, mid 80s in Colorado Springs, and 70s across the high
mountain valleys. Strong mid-level flow overhead and deep vertical
mixing will promote gusty winds at the surface during the
afternoon. Winds could gust in the 25-35 mph range across the
lower elevations. Surface RH still appear borderline for critical
fire weather conditions, with best chances for critical values
over the I-25 corridor through the upper Arkansas River Valley.
Given the uncertainty regarding temporal extent of Red Flag
conditions in these areas, no fire weather highlights will be
issued with this package.

A cold front will push south down the eastern Colorado plains
late Friday night, ushering in cooler and drier air for the
weekend.

Saturday - Sunday...

A weaker, secondary trough will quickly follow the Friday trough,
moving east across Colorado during the day Saturday. Ahead of the
feature, mid level flow will remain modest and from the
southwest, and the development of deep inverted-V profiles will
again promote deep vertical mixing and gusty surface winds.
Although winds will not be as strong as on Friday, gusts to 30 mph
are plausible, especially across the high terrain. Surface RH
will be lower, and along with the gusty winds and dry fuels, may
promote at least a brief period of Red Flag conditions, especially
over the high terrain.

By 00z, the trough axis will be swinging across central Colorado,
ushering in even drier air over the western half of the state.
The high terrain is expected to remain dry all of Saturday. The
trough will send another cold front south down the eastern plains
Saturday early evening. Moistening and lift along and behind the
front should yield the development of at least isolated showers
and weak storms across the I-25 corridor and eastern Colorado
plains, mainly north of HWY 50, with best chances along and north
of the Palmer Divide.

Dry air and shortwave ridging behind the second trough will
result in dry conditions across southern Colorado on Sunday.
Although surface RH will remain low, winds will be weaker per
weaker mid- level flow.

Temperatures over the weekend will be cooler thanks to the Friday
night and Saturday night cold fronts. Expect highs ranging the
80s across the plains, upper 70s in Colorado Springs, and 70s
across the high valleys.

Monday - Wednesday...

Attention for next week turns to a broad trough and closed low
digging into the southwest US during the day Wednesday. By 00z
Monday evening, models are in fairly good agreement on the closed
low being centered near far southern Nevada. However, only slight
position differences and degree to which the low is able to draw
moisture north into southern Colorado is leading to uncertainty
with regards to precipitation chances. It appears there is
potential for showers and thunderstorms to increase in coverage
near the CO/NM border during the evening Monday, so have included
scattered PoPs in the forecast. The closed low is expected to
continue to sag south Tuesday, but uncertainty increases
considerably with respect to its east-west orientation.
Deterministic and ensemble model members have the closed low
anywhere from just off the southern California coast to eastern
Arizona by 00z Tuesday evening. The best chance for precipitation
in the forecast area looks to remain near the CO/NM border, though
chances will probably be less given the low will be further south
away from the state. Uncertainty into the position of the low
increases into Wedensday. Of note is that the 00z GFS and ECMWF
operational deterministic runs show remarkable consistency with
one another through midweek, lifting the low across Colorado
Wednesday night through Thursday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1153 AM MDT Thu Sep 19 2019

VFR conditions expected at COS and PUB over the next 24 hours,
with breezy south to southeast winds 10-15kts expected through
the afternoon. Increasing southwest flow aloft ahead of a passing
upper trough will allow for gusty south to southwest winds
15-30kts to develop through Friday morning.

Mainly VFR conditions expected at ALS over the next 24 hours, with
breezy southerly winds 10-15kts through the afternoon. Increasing
southwest flow aloft and lift ahead of a passing upper trough
will allow for scattered showers and thunderstorms to develop
across the higher terrain west of the terminal late this
afternoon, with showers and a few possible storms continuing
through the overnight hours. A few showers could move off the
higher terrain and across the San Luis Valley through the
overnight hours, though will keep VCSH in taf at this time.
Gusty southwest winds 15-30kts to develop through Friday
morning, as trough lifts out across the region.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...LINE
AVIATION...MW
Hazardous weather outlook, Sep 19, 11:22 AM MDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1122 AM MDT Thu Sep 19 2019

COZ058>089-093>099-201730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1122 AM MDT Thu Sep 19 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will develop this afternoon
and early evening over the far southeast plains, generally along
and east of an Eads to Las Animas to Kim line. One or two of these
storms may become severe, producing hail up to the size of quarters
and damaging wind gusts to over 60 mph. Elsewhere across the area,
isolated to scattered showers and thunderstorms will be possible
this afternoon and evening, with the greatest chance for storms over
the mountains along the Continental Divide. Gusty winds to 50 mph
and cloud to ground lightning will be the main threats from these
storms. Isolated to scattered showers, and a few possible thunderstorms,
will continue across the higher terrain through the overnight hours,
with the greatest coverage once again being along and west of the
Continental Divide.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will linger over the mountains Friday
morning, with new storms developing over the far eastern plains
Friday afternoon and evening. A few of the storms over the eastern
plains could be strong to severe, producing large hail and wind
gusts over 60 mph. All storms will be capable of producing cloud
to ground lightning and winds gusting to 40 mph. Weak thunderstorms
may develop along and behind a cold front Saturday night across
the eastern plains, with cloud to ground lightning, gusty winds,
and small hail the main threats. There is potential for a storm
system to bring active weather to parts of southern Colorado next
week, but considerable uncertainty among forecast guidance
regarding its track yields low confidence in its exact impact.

Near critical to critical fire weather conditions are expected for
portions of southern Colorado Friday and Saturday as dry fuels
combine with gusty winds and low RH.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the far southeastern Colorado plains this afternoon
and evening.

23/23

In the hours before

Special weather statement, Sep 19, 1:24 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
124 PM MDT Thu Sep 19 2019

COZ098-192015-
Lamar Vicinity/Prowers County CO-
124 PM MDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PROWERS...SOUTHEASTERN
KIOWA AND SOUTHEASTERN BENT COUNTIES UNTIL 215 PM MDT...

At 123 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Two Buttes Reservoir, or 19 miles south of Lamar,
moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lamar, Holly, Granada, Hartman and Bristol.

LAT...LON 3770 10259 3778 10275 3827 10269 3827 10257
      3814 10205 3808 10204
TIME...MOT...LOC 1923Z 214DEG 27KT 3780 10263

KTS
Special weather statement, Sep 19, 2:19 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
219 PM MDT Thu Sep 19 2019

COZ096-098-192100-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
219 PM MDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PROWERS AND SOUTHEASTERN
KIOWA COUNTIES UNTIL 300 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lamar, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Granada, Hartman and Bristol.

LAT...LON 3787 10250 3794 10264 3832 10251 3819 10212
TIME...MOT...LOC 2019Z 208DEG 26KT 3799 10252

KTS
Special weather statement, Sep 19, 3:16 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
316 PM MDT Thu Sep 19 2019

COZ096-098-192200-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
316 PM MDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 400 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm over
Bristol, or 16 miles east of Lamar, moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Granada, Hartman and Bristol.

LAT...LON 3795 10239 3802 10255 3846 10230 3835 10204
      3820 10204
TIME...MOT...LOC 2116Z 211DEG 24KT 3816 10233

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 1:24 PM MDTSpecial Weather StatementPUBProwers51 min
Sep 19, 2:19 PM MDTSpecial Weather StatementPUBProwers41 min
Sep 19, 3:16 PM MDTSpecial Weather StatementPUBProwers44 min
Sep 19, 4:17 PM MDTSpecial Weather StatementPUBProwers28 min
Sep 19, 4:20 PM MDTSevere Thunderstorm WarningPUBProwers25 min
Sep 19, 4:45 PM MDTSevere Thunderstorm WarningPUBProwers17 min
Sep 19, 5:15 PM MDTSpecial Weather StatementPUBProwers30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.